Aug. 2011 diagnosed with diabeties when sugar hit 400's. Went on low carb diet and oral meds. I dropped from 140lbs at 5'6" to 120 in 2 months. I have only 2 family members with late life, diet controlled diabeties. Meds and insulin don't work well for me even on an almost no carb diet. Sugar is still too high, usually 200-300 daily. I do not cheat at all and can't even eat fruits or milk due to natural sugars. I don't hear much about people being so thin. The specialist I see doesn't see many like me either. My liver spills too much sugar while my pancreas puts out very little insulin. Lantus and Apidra have incredbily bad side effects for me and I feel sick often. I don't mind being diabetic but can't stand feeling sick and tired all the time as I have 6 children and a foster mother also. I would like to know others who might have similiar problems so I can discuss more in depth what is working and not working for them.
So glad that you've found a big part of the answer!
Please keep posting about how you are doing!
LADA is type 1, just a slow-developing form of it that occurs later in life. Same basic thing happens (immune system destroys insulin-producing cells in pancreas). If your c-peptide levels are low then, yes, you are likely a type 1 of some form or another.
Good for you for thinking about helping a child with diabetes! I have heard about kids in foster care who, because they have type 1, are hard to place. Please let your case manager know you're potentially interested in such a situation. While it would be a challenge, the difference you could make in the life of that child would be significant!!
Hang in there!
I'm 6-0 and only 154lbs. When first dx I went down to 142lbs and it wasn't good. No one in my family has diabetes and parents cannot remember anyone in their families either so it looks like I'm the first. I've always been healthy and worked hard at exercising regularly all my life. I'm currently taking 2x500mg Metformin but I really don't think it does anything for me. In order for me to keep my numbers below 200 I have to walk for at least 1/2hr after each meal, sometimes 1hr depending if I've had a few more carbs. If I cannot walk I try to avoid any carbs with meal. Sometimes its not possible and I do spike and just live with it.
My current Dr has labeled me type 2 because she only knows 2 types (never even heard of LADA/1.5). My a1c isn't bad, I would like it in the 5 range but without insulin I don't think this is possible for me.
You might want to try walking after meals if possible. For me it can reduce my BS by almost 1/2 if I walk for an hour after...
Good luck... Paul
I used to be an excercise finatic. Ran 5 miles a day and 3 hrs in the gym. Now cardiovascular excercise actually raises my BS only to drop 6 hrs later to all time lows. Thanks for your input..sometimes it really bothers me when people see me as anorexic (I've been asked) but it's also a great way to explain non typical diabetes.
Yes, it bothers me also when people say "you should eat more, your too thin"... Sorry to hear exercise raises BG. I would be lost without my walks. Walking allows me to have a few carbs (15-20) esp at dinner.
Like you Paul, I have been on a low carb diet with excessive exercise to control my bg's. I was finding it hard to exercise and compete because of the low carb intake. Nothing I took oraly helped, but exercise sure did, finally realizing I could not perform at a high level and keep the carb intake down, I found an endo that understands Type 1 honeymooners. He started me on a corrective dose of Humolog Insulin in a pediactric pen, using a sliding scale to address the numbers over 200. This has been a perfect solution as I have increased my carb intake to match my exercise level, I have stabalized in weight and begun to put muscle back on. If I do see a high number a 1/2 unit will quickly correct as I am very sensitive to Insulin due to the consistent exercise. My last A1c was 5.7. I am 5'9" and 142 lbs. I agree with Mylitta that Insulin is what we need to control bloodsugars.
I think Metformin helps, it does help to reduce the spikes after meals. If you are feeling lethargic and lack energy, you are not eating enough. I went through this a month ago.
I was off metformin, so anything i ate made my BG spike. I was feeling tired and sleepy all the time. We need calories in our body to function, taking too much insulin and not enough carbs can really take a toll on you, physically and mentally. I know they say to avoid carbs, but in my opinion we can still have some for energy, as long as you dose the insulin according to the carbs you had.
If the carbs make you spike really fast, i think metformin helps slow down that process by storing the glucose in the liver and not releasing it so quickly in the bloodstream.
The only way to know is to Test, test and test again until you find the right dosage.
Sherrie, I am Type 2 and on an insulin pump plus metformin. Like you I used to have a lot of stomach side effects due to the metformin because I was taking the immediate release formulation. The extended release formulation is purported to have much fewer GI side effects. I found this to be true. All my side effects went away within a couple days after changing to the extended release product. Your post did not specify if you take immediate release or extended release. If you take 1000mg as one tablet - it is immediate release. I would suggest you consider changing to extended release. The highest strength of extemded release is 500mg, so you would have to take two tablets in morning and at night.
When I was first diagnosed (seven months ago)I went from a healthy 155 pounds to around 140 (due to rapidly shed water weight, due to a diabetic state...my BS when I was diagnosed was 440). They put me on an insulin drip. Two days later, when I went to the primary care doctor, I was in the 500's...So I was put on Metformin and Glipzide and went low carb that day. It worked for me due to my body still producing insulin.
However, I noticed it getting harder and harder for me to keep my sugars under control unless I went to a STRICT low carb diet...
At least until two days ago when I started 14 units of long acting lantus a day, which has worked wonderfully for me (all of my sugars have been consistently in "normal" two digit ranges).
I am thinking that you may have more impaired pancreatic function and may need to have more insulin so that your BETA cells can get a break.
Mine is working now because I was incorrectly typed. I'm LADA and not type two.
I think if you get more insulin you will start feeling better. This small daily dose that I am on makes me feel like a million dollars.
I'm not even spiking anymore with my same diet (I am slowly adding carbs back, but I am not going over 100 a day). Hopefully I start seeing some healthy weight gain again.